Indian Journal of Critical Care Medicine

Register      Login

SEARCH WITHIN CONTENT

FIND ARTICLE

Volume / Issue

Online First

Archive
Related articles

VOLUME 13 , ISSUE 3 ( September, 2009 ) > List of Articles

CASE REPORT

Vincristine-induced acute life-threatening hyponatremia resulting in seizure and coma

Sandeep Kumar Mishra, Mahesh Nagappa, Ravindra R. Bhat, K. Sudeep, A. S. Badhe, B. Hemavathi

Keywords : Hyponatremia, seizures, Vincristine, Wilms tumor

Citation Information : Mishra SK, Nagappa M, Bhat RR, Sudeep K, Badhe AS, Hemavathi B. Vincristine-induced acute life-threatening hyponatremia resulting in seizure and coma. Indian J Crit Care Med 2009; 13 (3):167-168.

DOI: 10.4103/0972-5229.58545

License: CC BY-ND 3.0

Published Online: 01-09-2009

Copyright Statement:  Copyright © 2009; Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

We report a case of a four-year-old boy with stage 1 Wilms tumour, who developed Vincristine-induced acute life- threatening hyponatremia, which presented as generalized tonic clonic seizures and coma. He was intubated and mechanically ventilated. There were no localizing neurological signs. CSF study showed no cells and CSF proteins were 20 mg%. Electrocardiography, chest X-ray, echocardiography, CT scan and liver function tests were normal. Evaluation of electrolytes and arterial blood gas showed serum sodium of 113 mEq/L with mild metabolic acidosis. Serum osmolality was 260 mOsm/L (normal value 285-295 mOsm/L) and urine osmolality was 625 mOsm/L (normal range 300-900 mOsm/L), urine sodium 280 mEq/d (normal range 100-260 mEq/d), serum potassium, blood urea, blood sugars were normal. Serial blood cultures showed no bacterial growth. Patient was treated with fluid restriction, hypertonic saline (3%) and other supportive care. Patient improved clinically over three days and was extubated on the third day and shifted to the ward on the fifth day.


PDF Share
  1. A syndrome of renal sodium loss and hyponatremia probably resulting from inappropriate secretion of antidiuretic hormone. Am J Med 1957;23:529-42.
  2. Hyponatremia and Vincristine therapy: Syndrome possibly resulting from inappropriate antidiuretic hormone secretion. Am J Dis Child 1966;112:256-9.
  3. Hyponatremia and syndrome of inappropriate anti-diuretic hormone reported with the use of Vincristine: An over-representation of Asians? Pharmacoepidemiol Drug Safety 2002;11:229-34.
  4. Syndrome of recurrent increased secretion of antidiuretic hormone following multiple doses of Vincristine. Blood 1975;45:315-20.
  5. Severe hemolysis and SIADH-like symptoms induced by Vincristine in an ALL patient with liver cirrhosis. Jpn J Clin Hematol 2000;41:1231-7.
  6. Experience with vincristine-associated neurotoxicity. East Afr Med J 2001;78:376-8.
  7. Syndrome of inappropriate antidiuretic hormone secretion in malignancy: Review and implications for nursing management. Clin J Oncol Nursing 2003;7:425-30.
PDF Share
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.